Skip to content


  • Research Article
  • Open Access

Solutions to Fractional Differential Equations with Nonlocal Initial Condition in Banach Spaces

Advances in Difference Equations20102010:340349

  • Received: 4 January 2010
  • Accepted: 8 February 2010
  • Published:


A new existence and uniqueness theorem is given for solutions to differential equations involving the Caputo fractional derivative with nonlocal initial condition in Banach spaces. An application is also given.


  • Differential Equation
  • Banach Space
  • Significant Role
  • Partial Differential Equation
  • Lower Limit

1. Introduction

Fractional differential equations have played a significant role in physics, mechanics, chemistry, engineering, and so forth. In recent years, there are many papers dealing with the existence of solutions to various fractional differential equations; see, for example, [16].

In this paper, we discuss the existence of solutions to the nonlocal Cauchy problem for the following fractional differential equations in a Banach space :


where is the standard Caputo's derivative of order , and is a given -valued function.

2. Basic Lemmas

Let be a real Banach space, and the zero element of . Denote by the Banach space of all continuous functions with norm . Let be the Banach space of measurable functions which are Lebesgue integrable, equipped with the norm . Let , function is called a solution of (1.1) if it satisfies (1.1).

Recall the following defenition

Definition 2.1.

Let be a bounded subset of a Banach space . The Kuratowski measure of noncompactness of is defined as

Clearly, . For details on properties of the measure, the reader is referred to [2].

Definition 2.2 (see [7, 8]).

The fractional integral of order with the lower limit for a function is defined as

where is the gamma function.

Definition 2.3 (see [7, 8]).

Caputo's derivative of order with the lower limit for a function can be written as


Caputo's derivative of a constant is equal to .

Lemma (see [7]).

Let . Then we have

Lemma (see [7]).

Let and . Then

Lemma(see [9]).

If is bounded and equicontinuous, then

(a) ;

(b) where



where , .


A direct computation shows

3. Main Results

, and there exist such that for and each

For any and , is relatively compact in , where and


If holds, then the problem (1.1) is equivalent to the following equation:


By Lemma 2.6 and (1.1), we have
and then

Conversely, if is a solution of (3.2), then for every , according to Remark 2.4 and Lemma 2.5, we have


It is obvious that This completes the proof.


If (H1) and (H2) hold, then the initial value problem (1.1) has at least one solution.


Define operator , by

Clearly, the fixed points of the operator are solutions of problem (1.1).

It is obvious that is closed, bounded, and convex.

Step 1.

We prove that is continuous.


Then and For each ,
It is clear that
It follows from (3.11) and the dominated convergence theorem that

Step 2.

We prove that .

Let . Then for each , we have


Step 3.

We prove that is equicontinuous.

Let , and . We deduce that


As , the right-hand side of the above inequality tends to zero.

Step 4.

We prove that is relatively compact.

Let be arbitrarily given. Using the formula

for and , we obtain
It follows from (3.16) that This, together with Lemma 2.7, yields that

From (3.17), we see that is relatively compact. Hence, is completely continuous. Finally, the Schauder fixed point theorem guarantees that has a fixed point in .


Besides the hypotheses of Theorem 3.2, we suppose that there exists a constant such that

Then, the solution of (1.1) is unique in .


From Theorem 3.2, we know that there exists at least one solution in . We suppose to the contrary that there exist two different solutions and in . It follows from (3.8) that
Therefore, we get

By (3.18), we obtain So, the two solutions are identical in .

4. Example



with the norm Consider the following nonlocal Cauchy problem for the following fractional differential equation in :


Conclusion 4.

Problem (4.2) has only one solution on


Then it is clear that

So, is satisfied.

In the same way as in Example in [9], we can prove that is relatively compact in .

By a direct computation, we get


Hence, condition is also satisfied.

Moreover, we have


Therefore, . Thus, our conclusion follows from Theorem 3.3.



This work was supported partially by the NSF of China (10771202), the Research Fund for Shanghai Key Laboratory for Contemporary Applied Mathematics (08DZ2271900) and the Specialized Research Fund for the Doctoral Program of Higher Education of China (2007035805).

Authors’ Affiliations

Department of Mathematics, University of Science and Technology of China, Hefei, Anhui, 230026, China
Department of Mathematics, Shanghai Jiao Tong University, Shanghai, 200240, China
Shanghai Key Laboratory for Contemporary Applied Mathematics, School of Mathematical Sciences, Fudan University, Shanghai, 200433, China


  1. Abbas S, Benchohra M: Darboux problem for perturbed partial differential equations of fractional order with finite delay. Nonlinear Analysis: Hybrid Systems 2009,3(4):597-604. 10.1016/j.nahs.2009.05.001MathSciNetMATHGoogle Scholar
  2. Henderson J, Ouahab A: Fractional functional differential inclusions with finite delay. Nonlinear Analysis: Theory, Methods & Applications 2009,70(5):2091-2105. 10.1016/ ArticleMATHGoogle Scholar
  3. Lakshmikantham V: Theory of fractional functional differential equations. Nonlinear Analysis: Theory, Methods & Applications 2008,69(10):3337-3343. 10.1016/ ArticleMATHGoogle Scholar
  4. Lakshmikantham V, Leela S: Nagumo-type uniqueness result for fractional differential equations. Nonlinear Analysis: Theory, Methods & Applications 2009,71(7-8):2886-2889. 10.1016/ ArticleMATHGoogle Scholar
  5. Mophou GM, N'Guérékata GM: Existence of the mild solution for some fractional differential equations with nonlocal conditions. Semigroup Forum 2009,79(2):315-322. 10.1007/s00233-008-9117-xMathSciNetView ArticleMATHGoogle Scholar
  6. Zhu X-X: A Cauchy problem for abstract fractional differential equations with infinite delay. Communications in Mathematical Analysis 2009,6(1):94-100.MathSciNetMATHGoogle Scholar
  7. Kilbas AA, Srivastava HM, Trujjllo JJ: Theory and Applications of Fractional Differential Equations, North-Holland Mathematics Studies, vol. 204. Elsevier, Amsterdam, The Netherlands; 2006.Google Scholar
  8. Podlubny I: Fractional Differential Equations. Academic Press, San Diego, Calif, USA; 1993.Google Scholar
  9. Guo DJ, Lakshmikantham V, Liu XZ: Nonlinear Integral Equations in Abstract Spaces. Kluwer Academic Publishers, Dordrecht, The Netherlands; 1996.View ArticleMATHGoogle Scholar


© Zhi-Wei Lv et al. 2010

This article is published under license to BioMed Central Ltd. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.